Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

Citalopram

(7 Posts)
MrsDoylesTeabags Sun 28-May-17 14:36:23

I went to my doctor on Friday and following bloodtests they confirmed that I have started menopause, which I suspect started about 6 months ago. I had a subtotal hysterectomy 2 years ago so no periods to measure my cycle, but I've been having hot flushes, night sweats and insomnia, terrible mood swings, forgetfulness and mild anxiety, loss of libido and weight gain.
Dr would not prescribe HRT as she says there are a lot of side effects to it but has prescribed Citalopram instead with a view to review after a couple of months. I said I'd give it a try (I'll try anything at this point!)
Does anyone have any experience of using this in relation to menopause? Was it successful? How did it make you feel?

PollyPerky Sun 28-May-17 16:03:19

I am so shocked that GPs like yours are still dishing out ADs and nonsense over HRT.

NICE has told GPs to stop doing this, to prescribe HRT and basically get up to date!

I linked to a youtube video by a GP who is also a menopause expert. Please watch it, read the NICE guidelines on menopause ( again, there is a separate thread not too far down here)

Unless your GP has sound medical reasons why HRT is not for you then she cannot refuse it. If they do, seek another GP.

ADs are not the right treatment, have side effects and unless you have a history of depression are not to be used.

Please see someone else or take a copy of the guidelines in which stare VERY clearly no ADS and show your GP.

PollyPerky Sun 28-May-17 16:10:29

It could not be easier for a GP to understand. Shocking they just haven't bothered to get up to date or have non-scientific prejudices against HRT.

NICE guidelines

Offer women HRT for vasomotor symptoms after discussing with them the short-term (up to 5 years) and longer-term benefits and risks. Offer a choice of preparations as follows:

oestrogen and progestogen to women with a uterus

oestrogen alone to women without a uterus.

1.4.3 Do not routinely offer selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs) or clonidine as first-line treatment for vasomotor symptoms alone.

1.4.4 Explain to women that there is some evidence that isoflavones or black cohosh may relieve vasomotor symptoms. However, explain that:

multiple preparations are available and their safety is uncertain

different preparations may vary

interactions with other medicines have been reported.

Psychological symptoms

1.4.5 Consider HRT to alleviate low mood that arises as a result of the menopause.

1.4.6 Consider CBT to alleviate low mood or anxiety that arise as a result of the menopause.

1.4.7 Ensure that menopausal women and healthcare professionals involved in their care understand that there is no clear evidence for SSRIs or SNRIs to ease low mood in menopausal women who have not been diagnosed with depression (see the NICE guideline on depression in adults).

MrsDoylesTeabags Sun 28-May-17 17:27:31

Thanks for that Polly, I posted on chat but didn't get a response. I thought it was weird at the time, I think I'll make another appointment with a different Dr

NK346f2849X127d8bca260 Sun 28-May-17 22:46:31

You need HRT not antidepressants...please see another doctor.

MrsDoylesTeabags Mon 29-May-17 10:23:51

Thank you NK346. I think I will do, it kind of pissed me off at the time and the surgery in general can be quite offhand about may gynecological issues.
There is one GP there is is very good so I'll try to see here and also look at other options too.
I know I need to do something to get me through as I'm finding it quite a struggle, I'm just gutted that they're so unsupportive

Rinkydinkypink Thu 01-Jun-17 04:58:50

I completely agree. AD's aren't going to solve the problem because it's not your brain chemistry that needs adjusting it's your hormone levels that need regulating!

AD's also have side effects weight gain, insomnia and increased anxiety being a few.

Go to another GP.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now